MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 16MM; SCREW, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 16MM; SCREW, FIXATION, BONE
Model Number 02.211.016
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Unspecified Infection (1930)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2021, a patient underwent the hardware removal, irrigation and debridement due to infection and complete fracture union.A variable angle-locking compression (va-lcp) 5 hole distal fibula plate was implanted 6 months prior to treat the distal fibula fracture.Upon incision the surgeon observed signs of infection.When the surgeon removed the 6 distal 2.7 va locking screws, all 6 were broken off at the screw shaft/head junction.Only the locking heads were removed by the screwdriver.The doctor removed the screws in the shaft without incident and the plate was removed.Upon completion of this, the surgeon used a heavy needle driver to unscrew and removed all 6 broken screw shafts with minimal addition of time to the surgery.The surgeon did not suspect that the hardware was broken prior to the removal surgery.Per surgeon the fracture was well healed after removing the plate.No further information provided.This report is for one (1) 2.7mm va lacking screw slf-typing with t8 stardrive recess 16mm.This is report 2 of 7 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary visual inspection: the 2.7 va lckng scr slf-tpng t8 sd rec 16 (part #: 02.211.016, lot #: unknown) was received at us cq.Upon visual inspection, the threaded screw head was snapped off at the screw shaft/head junction.The broken thread screw head and shaft were both returned.Device failure/defect identified? yes.Dimensional inspection: as the lot number was unknown, the manufactured drawing specific to the complaint device could not be reviewed for dimensional inspection therefore dimension inspection of the threaded shaft was performed.All three revisions of the drawing have the same specification.The device measured to be within the specification.Document/specification review: as the lot number was unknow, the manufactured drawing could not be reviewed therefore only the current drawing of the device was reviewed no design issues or discrepancies were identified.Complaint confirmed? yes.Investigation conclusion: this complaint is confirmed as the screw was broken off at the screw shaft/head junction.As no lot or part number was etched on the device and the device was broken into distinct pieces, the screw length could not be confirm.Although no definitive root cause could be determined based on the provided information, it is likely unintended forces were used during removal of the screw.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot: the device lot number is unknown, therefore a dhr review could not be performed.If more information become available then the record will be re-assessed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.7MM VA LCKNG SCREW SLF-TPNG WITH T8 STARDRIVE RECESS 16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key11592319
Report Number2939274-2021-01615
Device Sequence Number17217480
Product Code HWC
UDI-Device Identifier10886982053596
UDI-Public(01)10886982053596
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K103243
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.211.016
Device Catalogue Number02.211.016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/06/2021
Initial Report FDA Received Date03/30/2021
Supplement Report FDA Received Date04/22/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.7 VA-LCP LATERAL DSTL FIB PL/5 H/RT; 2.7MM VA LCKNG SCREW 16MM (QTY 5)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR